Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 15, NWS Topeka, KS

April 27, 2024Brown County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 27, 2024, 1:46 PM CDT for Brown County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 1:46 PM CDT (18:46 UTC)
Expired
Apr 27, 2024, 2:15 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Brown County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 1:55 PM CDTTORNADO3 Nnw Robinson, KSDelayed report.
Apr 27, 2:09 PM CDTTORNADO8 N Robinson, KSConfirmed tornado.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:51 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

421 
WFUS53 KTOP 271846
TORTOP
KSC013-271915-
/O.NEW.KTOP.TO.W.0015.240427T1846Z-240427T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
146 PM CDT Sat Apr 27 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Brown County in northeastern Kansas...

* Until 215 PM CDT.

* At 146 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hiawatha, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hiawatha and Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3983 9534 3976 9552 3981 9562 4000 9546
      4000 9534
TIME...MOT...LOC 1846Z 224DEG 32KT 3980 9554 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Reese
2 follow-up statements
743 
WWUS53 KTOP 271859
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
159 PM CDT Sat Apr 27 2024

KSC013-271915-
/O.CON.KTOP.TO.W.0015.000000T0000Z-240427T1915Z/
Brown-
159 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHEASTERN BROWN COUNTY...

At 159 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Robinson, moving northeast at 35
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Brown County, which includes Iowa Reservation of Kansas
and Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3988 9534 3983 9545 3988 9553 4000 9544
      4000 9534
TIME...MOT...LOC 1859Z 223DEG 32KT 3988 9545 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Reese
359 
WWUS53 KTOP 271904 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
204 PM CDT Sat Apr 27 2024

KSC013-271915-
/O.CON.KTOP.TO.W.0015.000000T0000Z-240427T1915Z/
Brown-
204 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHEASTERN BROWN COUNTY...

At 204 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Robinson, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Brown County, which includes Iowa Reservation of Kansas
and Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3990 9534 3986 9542 3990 9549 4000 9542
      4000 9534
TIME...MOT...LOC 1904Z 222DEG 31KT 3991 9541 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Reese

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 12:51 PM CDT, 55 minutes earlier. Its key messages:

  • -Strong to severe thunderstorms remain in the forecast today with all modes of severe weather possible. -A few strong storms could develop again tomorrow in eastern KS as a front continues to move through the area. -Most days next week have at least low end POPs with an active pattern continuing.
Area forecast discussion, Apr 27, 12:51 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1251 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

-Strong to severe thunderstorms remain in the forecast today with
 all modes of severe weather possible.

-A few strong storms could develop again tomorrow in eastern KS as a
 front continues to move through the area.

-Most days next week have at least low end POPs with an active
 pattern continuing.

&&

.DISCUSSION...
Issued at 344 AM CDT Sat Apr 27 2024

Water vapor imagery and mid level chart analysis show a lead mid-
level system progressing northward into the Upper Midwest, with
another digging across the Four Corners region early today. At the
surface, one sfc low is centered over southern Minnesota with
another remaining near where OK/TX/NM meet. In between, a frontal
boundary is positioned across northeast and central KS with a
dryline evident from western OK into north-central TX. Strong
southerly moisture transport will continue to advect higher
moisture back into the area this morning while the surface
boundary retreats back to the north as a warm front. 08Z
mesoanalysis shows 1500-2000 J/kg of CAPE remaining in place
over the forecast area with quite a bit of CIN also evident.
Stratus that develops with low level moisture increase early
today will erode by early afternoon, allowing any lingering cap
to disappear.

Discerning the convective evolution of storms today is the main
forecast challenge. Have slight chances for a few elevated storms
this morning in the axis of moisture advection near the retreating
boundary. More robust convection could then develop south of the
area as instability builds and the jet increases aloft. That
activity would then track northward into the CWA. Convective
initiation could concurrently occur along the warm front across
northern and north-central KS this afternoon. As previously
advertised, the environment will be supportive of significant
severe weather due to upwards of 3000 J/kg of uninhibited
SBCAPE, 0-3km SRH increasing to above 200 m2/s2 and deep layer
shear values around 50 kts. Thus, very large hail, damaging
winds and tornadoes will all be possible. Heavy rainfall could
also occur and a Flood Watch remains in effect across eastern
KS. Activity should wane into the late evening and overnight
hours. However, a few CAMs are showing the possibility of
additional development of non-severe elevated storms overnight
with additional mid-level PVA.

On Sunday, the main trough axis will remain west of the area while
the surface low moves into southeast Nebraska. A trailing cold front
will work through northeast KS during the afternoon. Instability
will again increase east of the boundary, which could lead to the
development of a few more storms in far eastern KS. Instability
and shear will not be as impressive as today, but there should
be enough to lead to at least a marginal risk for severe weather.
Once the front makes it east of the area, dry weather is
expected for at least a brief time early in the workweek. POPs
increase again on Tuesday when another surface boundary may move
through the region. Temperatures stay warm through next week
but most days come with at least low end POPs as an active
synoptic pattern continues.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1250 PM CDT Sat Apr 27 2024

Main aviation concern is with thunderstorms in the first half of
the period, which have the potential to be severe. Storms have
already developed along a line from Salina to Sabetha near the
warm front. These may stay just north of the MHK terminal
initially, but with additional storms expected to move in from
south central KS and more development possible in the warm
sector, have gone ahead with a tempo TSRA at MHK for a few hours
this afternoon. Otherwise, storms should continue to move east
toward the Topeka terminals later this afternoon into the
evening, although guidance remains mixed on exactly when and how
quickly they move into east central KS. With this in mind,
amendments will need to be made as necessary. It's tough to
pinpoint any point in time when there could be any breaks in
convection through the evening and overnight, though there
should be an end to the activity by early morning. MVFR cigs
look to make a return late tonight, likely not scattering until
after this period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for KSZ011-KSZ012-KSZ023-
KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, Apr 27, 4:12 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
412 AM CDT Sat Apr 27 2024

KSZ011-012-023-024-026-037>040-054>056-058-059-280915-
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
412 AM CDT Sat Apr 27 2024

...FLOOD WATCH REMAINS IN EFFECT FROM NOON CDT TODAY THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Severe thunderstorms are expected to occur this afternoon and
evening with very large hail, damaging winds and tornadoes all
possible. Additional rounds of heavy rainfall could also lead to
flooding across east central and northeast Kansas. So a flood watch
has been posted from noon today through Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again Sunday
afternoon over east central and northeast Kansas.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020>022-034>036-280915-
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
412 AM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Severe thunderstorms are expected to occur this afternoon and
evening with very large hail, damaging winds and tornadoes all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again Sunday
afternoon over east central and northeast Kansas.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:37 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley38 min
Apr 27, 12:59 PM CDTTornado WarningTOPClay, Riley31 min
Apr 27, 1:23 PM CDTTornado WarningTOPPottawatomie, Riley37 min
Apr 27, 1:55 PM CDTTornado WarningTOPMarshall, Pottawatomie35 min
Apr 27, 2:09 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington36 min
Apr 27, 2:14 PM CDTTornado WarningTOPJackson, Nemaha, Pottawatomie46 min
Apr 27, 2:35 PM CDTSpecial Weather StatementTOPDickinson, Geary55 min
Apr 27, 2:38 PM CDTSevere Thunderstorm WarningTOPLyon, Morris37 min
Apr 27, 2:55 PM CDTTornado Warning Tornado observedTOPBrown, Nemaha49 min
Apr 27, 3:00 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage45 min
Apr 27, 3:01 PM CDTTornado WarningTOPMarshall, Nemaha29 min
Apr 27, 3:46 PM CDTSpecial Weather StatementTOPOsage, Shawnee29 min
Apr 27, 4:51 PM CDTHigh Wind WarningTOPPottawatomie, Riley, Wabaunsee2 hr
Apr 27, 6:19 PM CDTSevere Thunderstorm WarningTOPAnderson41 min
Apr 27, 6:59 PM CDTSevere Thunderstorm WarningTOPAnderson16 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.